Alert archive / Missouri / Flash Flood Warnings in 2023
Flash Flood Warning 12, NWS Kansas City, MO
NWS Kansas City, MO issued this flash flood warning at Aug 1, 2023, 5:50 AM CDT for Carroll County, Lafayette County, Saline County, Missouri. It was in force for 4 hr. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 1, 2023, 5:50 AM CDT (10:50 UTC)
- Expired
- Aug 1, 2023, 9:45 AM CDT
- In force
- 4 hr
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Carroll County, MO, Lafayette County, MO, Saline County, MO
The radar
The Pleasant Hill radar (KEAX), 84 km from the middle of the area, began a volume at 10:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 1, 7:02 AM CDT | FLASH FLOOD | 3 Ese Mount Leonard, MO | Route EE is closed due to flooding. |
| Aug 1, 7:45 AM CDT | FLASH FLOOD | 3 N Sweet Springs, MO | State Highway 127 closed due to flooding over the road at Salt Pond Creek. |
| Aug 1, 8:00 AM CDT | RAIN 5.22 | 3 Nne Blackburn, MO | |
| Aug 1, 8:00 AM CDT | RAIN 5.54 | 2 Sw Mount Leonard, MO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 72 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 10.8 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2023 J/kg
- Mixed-layer CIN
- -135 J/kg
- Mixed-layer LCL
- 1004 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 209 m²/s²
- 0-3 km storm-relative helicity
- 441 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.6
The text
As transmitted.
875
WGUS53 KEAX 011050
FFWEAX
MOC033-107-195-011445-
/O.NEW.KEAX.FF.W.0012.230801T1050Z-230801T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Kansas City/Pleasant Hill MO
550 AM CDT Tue Aug 1 2023
The National Weather Service in Pleasant Hill MO has issued a
* Flash Flood Warning for...
Southwestern Saline County in central Missouri...
Southwestern Carroll County in north central Missouri...
Northeastern Lafayette County in west central Missouri...
* Until 945 AM CDT.
* At 550 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 3 and 4 inches of rain
have fallen. Additional rainfall amounts of 1 to 1.5 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Marshall, Carrollton, Waverly, Norborne, Malta Bend, Blackburn,
Mount Leonard and Grand Pass.
This includes the following highways...
Interstate 70 in Missouri between mile markers 69 and 82.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3940 9376 3940 9353 3897 9306 3893 9317
3893 9318 3893 9319 3893 9324 3893 9325
3894 9326 3894 9327 3894 9328 3894 9334
3913 9357
FLASH FLOOD...RADAR INDICATED
$$
73What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 2:46 AM CDT, 3 hours 4 minutes earlier.
Area forecast discussion, Aug 1, 2:46 AM CDT, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
246 AM CDT Tue Aug 1 2023
.Discussion...
Issued at 246 AM CDT TUE AUG 1 2023
Key Message:
- Thunderstorms with very heavy rain ongoing east of the KC area.
- Dangerous heat continues in our far southern to southwestern
zones. This may spread slightly east and north Wednesday,
potentially into the KC metro.
Pronounced upper ridge is evident on water vapor imagery with 500mb
heights overlaid. An area of convection has developed (as of 07Z)
from Sedalia northwestward to northwestern Missouri. Convection is
expected increase in coverage this morning as a southwesterly low-
level jet transports moisture into the area. The convection is
occurring within precipitable water values near 2". This will
lead to very efficient rainfall for areas that see storms. As of
07Z, DMO has already picked 1.9" and will very likely add on to
those totals as storms train roughly over the same area. In fact,
the elevated boundary/ convergence area is nearly parallel to the
upper-level winds so new development occurs northwest and then
tracks southeast over the same areas. Would not be surprised if
there is a swath of 4 to 6 inches of rain from around Pettis
County to the northwest.
To the south and west of the boundary, temperatures should soar into
the 90s. Linn County, KS may see highs surge to near 100 degrees.
This may lead to some mixing out of dewpoints which cuts into how
hot heat index values may be. But with temperatures climbing into
middle to upper 90s, and dewpoints in the upper 60s to lower 70s, we
should see heat index values hit at least 105 from Miami, Linn,
parts of Cass, and Butler. It gets a little more uncertain further
east but Henry county will likely see heat index values between 100
and 105. With all that said, the current heat advisory looks to be
in good shape.
For Tuesday night into Wednesday, the pattern is similar to this
morning but shifted several counties to the east and north. So
anticipate renewed convection developing overnight from central
Missouri northwestward into our northeastern zones and possibly as
far west as Harrison County. A southwesterly low-level jet develops,
transporting moisture into the area and nearly perpendicular to the
boundary. Upper-level flow is nearly parallel to the boundary and we
get additional training storms. With that said, I'd like to see how
this morning's activity evolves before adding another flood watch.
As with Tuesday, to the southwest of the boundary, temperatures will
soar into the upper 90s to low 100s Wednesday afternoon. With
dewpoints likely in the low to mid 70s, heat index values should
climb to near 110 in our far southwestern zones and near 105 from
Sedalia through the KC metro. For now, we'll message this
potential via our DSS packet and watch how the pattern evolves. If
it continues to looks excessively hot for Wednesday this evening
or tonight, we'll need to hoist heat headlines.
Through the end of the week, the upper-ridge flattens out and that
shifts the potential for heat south of our area. That will also
allow precipitation chances to slide south with westerly flow
prevailing. Next week, a more unsettle pattern sets up with a
troughing developing over the middle of the country. This helps
temperatures trend cooler than normal with continued periodic
precipitation chances.
&&
.Aviation...(For the 06Z TAFS through 06Z Tuesday Night)
Issued at 1254 AM CDT TUE AUG 1 2023
There are currently a few thunderstorms to the east of the KC area
moving southeast. These storms are expected to move out of the
vicinity of the terminals within a few hours. Winds will
gradually shift to a southerly direction. VFR conditions are
expected as thunderstorms move out of the area.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Heat Advisory from noon today to 8 PM CDT this evening for
KSZ057-060.
MO...Heat Advisory from noon today to 8 PM CDT this evening for
MOZ043-053-054.
Flood Watch until 10 AM CDT this morning for MOZ014-022-023-
030>032-038>040-044>046.
&&
Discussion...CDB
Aviation...CollierHazardous weather outlook, Aug 1, 5:00 AM CDT, 50 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 500 AM CDT Tue Aug 1 2023 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-021000- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 500 AM CDT Tue Aug 1 2023 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight There is a chance for a few rounds of thunderstorms this morning and again tonight in Central and Eastern Missouri. Heavy rains, capable of producing flooding is possible. Severe weather is not expected however, a few strong storms capable of small hail and gusty winds may be possible. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Wednesday through Monday Several additional rounds of thunderstorms possible each day this week. The threat of severe weather is low. Dangerous heat may be possible on Wednesday south of the Missouri River. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Special weather statement, Aug 1, 4:18 AM CDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
418 AM CDT Tue Aug 1 2023
MOZ038-039-045-046-010945-
Saline MO-Lafayette MO-Pettis MO-Cooper MO-
418 AM CDT Tue Aug 1 2023
...A strong thunderstorm will impact portions of Pettis, southwestern
Saline, east central Lafayette and southwestern Cooper Counties
through 445 AM CDT...
At 418 AM CDT, Doppler radar was tracking a strong thunderstorm near
Sedalia, moving southeast at 30 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Sedalia, Marshall, Sweet Springs, La Monte, Waverly, Smithton,
Otterville, Alma, Malta Bend, Blackburn, Houstonia, Emma,
Hughesville, Mount Leonard, Grand Pass, Clifton City and Sedalia
Memorial Arpt.
This includes Interstate 70 in Missouri between mile markers 62 and
84.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3851 9330 3920 9362 3923 9319 3869 9298
3869 9306 3853 9307 3854 9328
TIME...MOT...LOC 0918Z 319DEG 25KT 3865 9327
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
MellSpecial weather statement, Aug 1, 5:21 AM CDT, 29 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
521 AM CDT Tue Aug 1 2023
MOZ039-045-011045-
Saline MO-Pettis MO-
521 AM CDT Tue Aug 1 2023
...A strong thunderstorm will impact portions of north central Pettis
and southwestern Saline Counties through 545 AM CDT...
At 520 AM CDT, Doppler radar was tracking a strong thunderstorm near
Blackburn, or near Sweet Springs, moving southeast at 25 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Sweet Springs and Houstonia.
This includes Interstate 70 in Missouri between mile markers 65 and
77.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3886 9338 3905 9349 3909 9349 3914 9333
3892 9317
TIME...MOT...LOC 1020Z 331DEG 23KT 3906 9342
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
MellSpecial weather statement, Aug 1, 5:33 AM CDT, 17 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
533 AM CDT Tue Aug 1 2023
MOZ045-011100-
Pettis MO-
533 AM CDT Tue Aug 1 2023
...A strong thunderstorm will impact portions of southeastern Pettis
County through 600 AM CDT...
At 533 AM CDT, Doppler radar was tracking a strong thunderstorm over
Sedalia, moving southeast at 45 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Sedalia, Smithton and Sedalia Memorial Arpt.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3865 9333 3880 9319 3873 9305 3853 9307
3853 9311
TIME...MOT...LOC 1033Z 306DEG 37KT 3869 9319
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPHThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 8:01 PM CDT | Flood Watch | EAX | Caldwell, Carroll, Chariton, Cooper, Daviess, Howard and 6 more | 14 hr |
| Aug 1, 2:56 AM CDT | Severe Thunderstorm Warning | EAX | Johnson, Pettis | 34 min |
| Aug 1, 3:24 AM CDT | Severe Thunderstorm Warning | EAX | Johnson, Lafayette, Pettis, Saline | 51 min |
| Aug 1, 3:29 AM CDT | Areal Flood Advisory | EAX | Johnson, Lafayette, Pettis, Saline | 51 min |
| Aug 1, 4:18 AM CDT | Special Weather Statement | EAX | Pettis, Saline | 27 min |
| Aug 1, 4:20 AM CDT | Flash Flood Warning | EAX | Johnson, Lafayette, Pettis, Saline | 5 hr |
| Aug 1, 5:17 AM CDT | Areal Flood Advisory | EAX | Carroll, Lafayette, Saline | 33 min |
| Aug 1, 5:21 AM CDT | Special Weather Statement | EAX | Saline | 24 min |
| Aug 1, 5:33 AM CDT | Special Weather Statement | EAX | Pettis | 27 min |
| Aug 1, 5:55 AM CDT | Areal Flood Advisory | EAX | Carroll, Livingston | 3 hr |
| Aug 1, 6:33 AM CDT | Special Weather Statement | EAX | Carroll | 27 min |
| Aug 1, 7:17 AM CDT | Special Weather Statement | EAX | Saline | 28 min |
| Aug 1, 7:29 AM CDT | River Flood Warning | EAX | Cooper | 21 hr |
| Aug 1, 7:29 AM CDT | River Flood Warning | EAX | Cooper, Saline | 21 hr |
| Aug 1, 8:18 AM CDT | Flash Flood Warning | EAX | Carroll, Chariton, Livingston | 3 hr |
| Aug 1, 9:39 AM CDT | Areal Flood Advisory | EAX | Johnson, Lafayette, Pettis, Saline | 3 hr |
| Aug 1, 9:48 AM CDT | Areal Flood Advisory | EAX | Carroll, Lafayette, Saline | 3 hr |
| Aug 1, 11:18 AM CDT | Areal Flood Advisory | EAX | Carroll, Chariton, Livingston | 2 hr |
| Aug 1, 1:04 PM CDT | Flood Watch | EAX | Adair, Carroll, Chariton, Cooper, Grundy, Howard and 9 more | 21 hr |
| Aug 1, 2:25 PM CDT | Heat Advisory | EAX | Bates, Buchanan, Cass, Clay, Clinton, Cooper and 8 more | 30 hr |
Nearby
Flash Flood Warnings in Missouri, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.